Missouri, 2003

Flash Flood in Missouri, June 10, 2003

June 10, 2003 · NWS SGF · 1 event in 1 county or zone

Torrential downpours caused the Spring Creek to flood over onto roads and low lying areas near the creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Torrential downpours caused the Spring Creek to flood over onto roads and low lying areas near the creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 12:34 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 10, 12:34 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT TUE JUN 10 2003

...WELL ADVERTISED ACTIVE WEATHER PATTERN IS KNOCK KNOCK KNOCKIN ON
OUR DOOR...

SHORT TERM CONCERNS ARE OBVIOUSLY CENTERED AROUND THE CONVECTION
THIS AFTERNOON AND TONIGHT. FRONTAL/OUTFLOW BOUNDARY OVER CENTRAL MO
AND KS SHOULD BEGIN TO SLOWLY DRIFT SOUTHWARD DURING THE NEXT 24
HOURS. PWS AROUND 2 INCHES WILL COMBINE WITH SLOW STORM MOVEMENT TO
LEAD TO THE THREAT OF VERY HEAVY RAINFALL. GIVEN THE SLOW STORM
MOVEMENT AND POTENTIAL OF CELL TRAINING WOULDNT BE AT ALL
SURPRISED TO SEE A FEW LOCATIONS END UP WITH MORE THAN 4 INCHES.
WHILE HEAVIEST RAINFALL TOTALS FROM THIS MORNING AND LOWEST FFG ARE
OVER OUR EASTERN COUNTIES...THE POTENTIAL MAGNITUDE OF THE HEAVY
RAINFALL JUSTIFIES A FLOOD WATCH ALL LOCATIONS.

18Z SOUNDING IN THROUGH 400 MB SHOWS AN EXTREMELY UNSTABLE
ENVIRONMENT WITH AN LI OF -11C. THERE IS A VERY SMALL CAP ON THE
ORDER OF ABOUT 1 DEGREE CELSIUS...WHICH SHOULDNT BE TOO DIFFICULT
TO OVERCOME THIS AFTERNOON. WIND FIELDS NOT ALL THAT GREAT BUT WITH
SUCH EXTREME INSTABILITY ORGANIZED MULTICELLS COULD CERTAINLY GO ON
TO PRODUCE SOME GOOD (WELL BAD I GUESS) SIZED HAIL WITH DAMAGING
WIND POTENTIAL INCREASING AS THE STORMS MORPH INTO LINE SEGMENTS
THIS EVENING.

BEYOND THE SHORT TERM VERY FEW CHANGES WERE MADE TO THE GRIDS.
MODELS CONTINUE TO ADVERTISE A MEANDERING FRONT IN AND ABOUT THE
AREA FOR THE FORESEEABLE FUTURE. POSSIBILITY OF A CUT OFF LOW
FORMING NEAR THE END OF THE EXTENDED CERTAINLY COULD BE BAD NEWS IF
WE ACTUALLY DE REACH OUR RAINFALL POTENTIAL OVER THE NEXT SEVERAL
DAYS.

ALL GRIDS ARE OUT.

THANKS FOR COORD LSX/TSA/ICT

.SGF...
.MO...FLOOD WATCH WATCH THROUGH TONIGHT.
.KS...FLOOD WATCH WATCH THROUGH TONIGHT.

IZZI
Hazardous weather outlook, Jun 10, 12:05 PM CST, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...INCLUDING SCATTERED SEVERE STORMS CONTAINING:
    HAIL UP TO TWO INCHES IN DIAMETER
    DAMAGING WINDS TO 70 MPH

  EXTREMELY HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO NORTHWEST PORTIONS OF THE OUTLOOK
  AREA AFTER 2 PM...OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  BY EVENING.

  DISCUSSION:

  THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS
  AFTERNOON...WITH SOME OF THE THUNDERSTORMS LIKELY BECOMING SEVERE.
  THE GREATEST THREAT WILL LIKELY BE FROM LARGE HAIL TO THE SIZE OF
  GOLF BALLS OR LARGER AND DAMAGING WINDS TO 70 MPH. WHILE AN
  ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...CONDITIONS ARE NOT
  ALL THAT FAVORABLE FOR TORNADOS THIS AFTERNOON.

  IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL
  WILL LIKELY ACCOMPANY THE THUNDERSTORMS. SOME THUNDERSTORMS COULD
  PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN AN
  HOUR. RAINFALL AMOUNTS OF THIS MAGNITUDE WOULD LEAD TO FLASH
  FLOODING.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND TONIGHT. FOR MORE DETAILED
  INFORMATION PLEASE REFER TO THE FLOOD WATCH PRODUCT
  (STLFFASGF)...OR VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/SGF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  NEXT WEEK. IT IS DIFFICULT TO PINPOINT TIMING AND INTENSITY OF
  THESE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
  RAINFALL...FLOODING...AND SOME SEVERE THUNDERSTORMS DO APPEAR TO
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED 2 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 10, 4:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 4:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 4:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 4:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 4:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 4:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

The radar

The Springfield radar (KSGF), 138 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
June 10, 4:30 PM CST to 5:00 PM CST
Where
Miller County, 6 mi SW of Eldon
Reported by
LAW ENFORCEMENT
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364340.